The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for April 2016 (PDF).
This issue reminds clinicians that they should test for raised ketones in diabetic patients taking a sodium-glucose co-transporter 2 (SGLT2) inhibitor with ketoacidosis symptoms, even if plasma glucose levels are near-normal. It is further recommended that treatment with an SGLT2 is stopped when ketoacidosis is suspected or during acute episodes of serious illnesses.
Clinicians are also reminded that live attenuated vaccine use should be avoided those who are clinically immunosuppressed. Recent Yellow Card adverse reaction reports have been submitted regarding immunosuppressed patients who have received a live attenuated vaccine, some of which resulted in severe infection and death.
The product license for meprobamate will be cancelled by the end of 2016 and UK manufacturing has ceased. This was recommended by the European Medicines Agency in 2012. Any patient who is currently receiving a meprobamate-containing medicine should be reviewed with a view to switching them to an alternative treatment.
Clinicians are reminded that paraffin-based emollients are a fire hazard. A recent fatal incident reported to the NHS England National Reporting and Learning System.
Finally this month there is a summary of letters sent to healthcare professionals in March.
Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.
|« FDA safety concerns over saxagliptin and alogliptin||NICE Guidance - April 2016 »|